Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 63, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 17, 2018, 3:27 PM MST for Mohave County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2018, 3:27 PM MST (22:27 UTC)
- Expired
- Jul 17, 2018, 6:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Mohave County, AZ
The radar
The Las Vegas radar (KESX), 115 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:13 PM MST | FLASH FLOOD | 6 N Hualapai Peak, AZ | MOHAVE COUNTY PUBLIC WORKS REPORTED DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN MILE MARKERS 3 AND 5. |
| Jul 17, 4:13 PM MST | FLASH FLOOD | 6 N Hualapai Peak, AZ | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6 N HUALAPAI PEAK. MOHAVE COUNTY PUBLIC WORKS REPORTED DW RANCH ROAD CLOSED DUE TO FLOODING BETWEEN MILE MARKERS 3 AND 5. ROAD REOPENED 5:54 PM 7/17. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -161 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
604 WGUS55 KVEF 172227 FFWVEF AZC015-180130- /O.NEW.KVEF.FF.W.0063.180717T2227Z-180718T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Las Vegas NV 327 PM MST TUE JUL 17 2018 The National Weather Service in Las Vegas has issued a * Flash Flood Warning for... Southern Mohave County in northwestern Arizona... * Until 630 PM MST. * At 326 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the northern Hualapai Mountains. Flash flooding of DW Ranch Road is expected to begin shortly. * Some locations that will experience flooding include... Dw Ranch Road, Wild Cow Campground, Hualapai Mountain Park and Hualapai Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3515 11377 3504 11382 3508 11395 3519 11388 $$ Morgan
2 follow-up statements
688 WGUS75 KVEF 172336 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 436 PM MST TUE JUL 17 2018 AZC015-180130- /O.CON.KVEF.FF.W.0063.000000T0000Z-180718T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 436 PM MST TUE JUL 17 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM MST FOR SOUTHERN MOHAVE COUNTY... At 435 PM MST, local law enforcement reported DW Ranch road was closed between mile markers 3 and 5 due to flash flooding. While heavy rain has ended, run off will continue for another hour or two. Some locations that will experience flooding include... Dw Ranch Road, Wild Cow Campground, Hualapai Mountain Park and Hualapai Peak. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3515 11377 3504 11382 3508 11395 3519 11388 $$ Outler
040 WGUS75 KVEF 180121 FFSVEF Flash Flood Statement National Weather Service Las Vegas NV 621 PM MST TUE JUL 17 2018 AZC015-180131- /O.EXP.KVEF.FF.W.0063.000000T0000Z-180718T0130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Mohave AZ- 621 PM MST TUE JUL 17 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN MOHAVE COUNTY WILL EXPIRE AT 630 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3515 11377 3504 11382 3508 11395 3519 11388 $$ Outler
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 2:31 PM MST, 56 minutes earlier.
Area forecast discussion, Jul 17, 2:31 PM MST, 56 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 231 PM PDT Tue Jul 17 2018 .SYNOPSIS...Hot and humid conditions will continue through mid week with thunderstorms possible across much of the forecast area through the end of the week, especially in the higher terrain. && .SHORT TERM...through Thursday night. Two primary weather features influencing our weather are high pressure currently centered over the central California coastline and an inverted trough moving across southern Arizona and northern Mexico. Overnight, the high pressure center moves inland over central California and the inverted trough pushes into southern California. Any storms that survive or develop overnight, will generally move to the southwest across Mohave County and southern San Bernardino County. The last several runs of the HRRR has trended away from bringing storms out of Lincoln County into Clark County. Left a chance of showers/storms in the Spring Mountains and Sheep Range this evening but kept the Las Vegas Valley dry based on the latest HRRR forecast. On Wednesday, high pressure shifts east into central Nevada while the inverted trough lifts northwest across San Bernardino County. This track will bring higher moisture and increasing instability across the Sierra and Inyo County. More than sufficient moisture and weak instability elsewhere will give most areas a chance of showers and storms Wednesday afternoon/evening with the possible exception of San Bernardino County which will lie in an unfavorable region of downward motion behind the trough. The high is forecast to re-position over the four corners area on Thursday with a general southeasterly flow setting up across the forecast area. Any embedded disturbances or decaying MCS that form south-southeast of our area Wednesday night could become a player influencing convective activity Thursday. An Excessive Heat Warning is in effect through Wednesday evening for the Owens Valley and Esmeralda County with a Excessive Heat Advisory in effect for the White Mountains of Inyo County. Hot and humid conditions are expected with sky conditions and temperatures greatly influenced by the amount of clouds spread across the region from decaying overnight convection. .LONG TERM...Friday through Tuesday. By FRI, an upper level trough over NW Canada and the NW Pacific will help nudge the ridge overhead eastward, eventually moving it over New Mexico and Texas by Saturday. The eastward propagation of the high should result in some mid-level dry air off the SoCal coast to filter in across southwestern portions of our CWA FRI-SAT. However, lingering low level moisture combined with daytime heating will still allow for thunderstorms to develop mainly along higher terrain through the weekend. By SUN-MON, models are now shifting the high pressure back across the southwest and over Arizona. This westward propagation will increase temps and continue to keep thunderstorms chances mainly focused over the higher terrain through TUE. Main threats with any thunderstorm development will be localized flooding, small hail, and strong to severe outflows capable of producing damaging winds and blowing dust. Besides storm chances, expect light winds less than 10-15 mph, temperatures to increase a degree or two each day and partly sunny to partly cloudy skies. && .AVIATION...For McCarran...Outside of convective influence, light, variable winds below 10 knots will continue across the terminal through the afternoon, favoring an easterly direction. Probability of outflow affecting the terminal this evening is low. CIGs should remain above 10k feet. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered to isolated thunderstorms across the region through the remainder of the afteroon with storms likely to persist through the night along and south of Interstate 40 through southern California and southwest Arizona. Outside of thunderstorm influences, winds will follow diurnal trends with speeds of 5-15 knots. CIGs at or above 10k feet in general but CIGs may drop to 5-7 k feet in shower and storms. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/AVIATION...Salmen LONG TERM.............Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 2:53 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 37 min |
| Jul 17, 2:57 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 18 min |
| Jul 17, 3:51 PM MST | Dust Storm Warning | VEF | Mohave | 54 min |
| Jul 17, 4:48 PM MST | Areal Flood Advisory | VEF | Mohave | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.